Virginia, 2010

Hail and Damaging Winds in Virginia, May 14, 2010

May 14, 2010 · NWS RNK · 21 events in 10 counties and zones

A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 10:06 AM EST, 3 hours 54 minutes earlier.

Area forecast discussion, May 14, 10:06 AM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT FRI MAY 14 2010

.SYNOPSIS...
A WARM FRONT ALONG THE BLUE RIDGE WILL LIFT NORTHEAST OF THE AREA
THIS MORNING. THIS WILL ALLOW WARMER AND MORE UNSTABLE AIR TO WORK
INTO THE REGION AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST LATER TODAY. THIS FRONT WILL PASS THROUGH THE AREA
TONIGHT AND STALL JUST SOUTH OF THE REGION SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEDGE IS ERRODING QUICKLY AND SHOULD BE COMPLETELY SCOURED BY
NOON. SOUTWEST TO WEST WINDS ARE NOTED AT ALL REPORTING STATIONS
AND THIS SHOULD QUICKLY DISPERSE ANY REMAINING STABLE AIR.

THE MORNING RNK SOUNDING WAS UNSTABLE BUT CAPPED...MID LEVEL LAPSE
RATES WERE NEAR 8 DEG C. GIVEN EVEN A MODEST AMOUNT OF SURFACE HEATING
(TEMPS OF ONLY 80) AND THE CAPE SLIPS ABOVE 2000 J/KG. IF THE TEMP
REACHES 85 AND THE MID LEVELS ARE COOLED...A SBCAPE OF 3000 CAN
BE ACHIEVED.

IT LOOKS AS THOUGH THE MID LEVEL CAP WILL EASILY BE COMPROMISED BY
A SHORT WAVE EMBEDDED IN THE WESTERLY FLOW OVER CENTRAL
KY/TN...VCNTY OF 15 UTC (11AM) TSTM ACTIVITY BETWEEN LEX-BNA. THE
700 MB TEMP AT OHX (NASHVILLE) WAS ONLY +4 DEGREES C...5 DEGREES
COOLER THAN OUR +9 DEG C AT RNK. UPSTREAM 500 MB TEMPS WERE 2 DEG
C COOLER.

THAT SAID...AS THIS SHORT WAVE AND COOLER AIR ADVECTS INTO OUR
FCST AREA ALOFT...THE CAP WILL GO AWAY AND THE LAPSE RATES WILL
REMAIN STEEP. THIS WILL LIKELY FUEL SEVERE STORMS ACROSS THE
REGION...BEGINNING THIS AFTERNOON AND LINGERING THROUGH THE EVENING.
THERE ARE TWO AREAS TO WATCH FOR ONSET THIS AFTERNOON...THE FIRST
IS ONGOING DEEP CONVECTION THAT WILL MOVE DOWNSTREAM FROM KY/TN.
THE OTHER WILL BE FOR NEW DEVELOPMENT ALONG AND EAST OF BLUE
RIDGE IN THE LEE TROF. AS THE CAP ERRODES BUILD-UPS MAY OCCUR
ALONG AND EAST OF THE BLUE RIDGE PRIOR TO THE ARRIVAL OF THE
ACTIVITY IN KY/TN. AS SUCH WE MAY BE DEALING WITH A MUCH BUSIER
RADAR PICTURE THIS AFTERNOON. IF THE CAP HOLDS UNTIL THE KY/TN
ACTIVITY ARRIVES...THEN MAYBE ALL WE WILL HAVE TO ENTERTAIN IS ONE
DISTINCT AREA OF TSTMS. EITHER WAY...THE RISK FOR SEVERE WEATHER
WILL EXIST. THE MAIN THREAT WILL BE WIND AND HAIL...BUT WILL ALSO
HAVE TO MONITOR FOR W-E LINE SEGMENTS WHICH MAY DUMP QUITE A BIT
OF RAIN IN A SHORT TIME. PWATS ARE FCST TO INCREASE ABOVE
1.50...SO THE STORMS WILL BE RAIN EFFECIENT. THE TORNADIC THREAT
LOOKS MINIMAL...ALTHOUGH THE FARTHER NORTH YOU GO (CLOSER TO THE
UPPER TROF TO OUR NORTH) THE LOW LEVEL DIRECTIONAL SHEAR INCREASES
AND WOULD SUPPORT SOME WEAK ROTATION. 700 MB WINDS ARE FORECAST TO
INCREASE TO NEAR 40 KTS THIS EVENING...SO UNIDIRECTIONAL SPEED
SHEAR IS LOOKING FAVORABLE FOR FAST MOVING CLUSTERS AND POTENTIAL
FOR BOW ECHOES.

GRIDDED POP/WX FORECAST HAS BEEN LEFT UNCHANGED. HIGH CHANCE OR
LIKELY POPS LOOK GOOD. NO CHANGES MADE TO TEMPS OR OTHERWISE BASED
ON MORNING PACKAGE DSCN.

PREV DSCN AS FOLLOWS...

MAIN CONCERN THEN WITH CONVECTIVE POTENTIAL AHEAD OF THE NEXT
SLOW MOVING COLD FRONT DRIFTING IN FROM THE NW LATER TODAY.
OVERALL TRENDS LOOK SLOWER GIVEN LESS FORCING PER S/W ENERGY
PASSING WELL TO THE NW AND THE STRONG MID LEVEL RIDGE OVER THE SE
STATES. MODELS ALSO SUGGEST THE MAIN PREFRONTAL BAND OF PRECIP MAY
NOT DEVELOP OVER THE WEST UNTIL LATE IN THE DAY WHEN FAINT UPPER
SUPPORT CROSSES UNDER THE TAIL OF THE PASSING TROF TO THE NORTH.
HOWEVER GIVEN THE SURGE OF WARM ADVECTION AND DEEPER RH IN THE
WAKE OF THE WEDGE EXPECT SOME DIFF HEATING DEVELOPMENT OVER THE
WEST OR SW BY EARLY AFTERNOON BEFORE COVERAGE POSSIBLY JUMPS TO
THE EASTERN LEE TROF. APPEARS EARLY TSRA MAY GET INHIBITED A BIT
BY DEEP WESTERLY FLOW DRYING WHILE FORECAST 1-2K CAPES...AND ONSET
OF LOW LEVEL BACKING ACROSS THE SOUTHERN BLUE RIDGE INTO THE
PIEDMONT SUGGESTS TSRA CLUSTER POTENTIAL THIS AFTERNOON WELL AHEAD
OF THE PREFRONTAL COVERAGE. UNIDIRECTIONAL WESTERLY FLOW ALOFT
AGAIN SUPPORTS SOME SVR THREAT ESPCLY IF STORMS MERGE AND FORM A
MORE LINEAR NATURE SO KEEPING MENTION IN THE HWO ACROSS THE AREA
PER SWODY1. OTRW SLOWED DOWN POPS A BIT WHILE KEEPING LIKELYS WEST
LATER AND HIGHER CHANCE SOUTH/SE PER INSTAB BUT LESS NEW RIVER
VALLEY GIVEN BETTER WESTERLY MIXING. TEMPS SHOULD QUICKLY REBOUND
TODAY AS CORE OF WARMER 85H AIR MOVES ACROSS AIDED BY DOWNSLOPE.
HOWEVER THINK ENOUGH DEBRIS CLOUDS AROUND TO TRIM OFF A FEW
DEGREES ESPCLY WEST OTRW LEANING TOWARD THE WARMER MAV MOS TODAY.

FRONT WILL BE SLOWLY CROSSING THE REGION OVERNIGHT WITH ADDED EVENING
CONVECTION LIKELY ACROSS THE WEST/SW PER LOCAL WRF WHICH MAY LINGER
UNTIL MIDNIGHT OR SO BEFORE FADING. MAY ALSO STILL HAVE AN INITIAL
AREA OF TSRA LINGERING SE SO WILL HAVE HIGH CHANCE/LOW LIKELY POPS
WEST AND HIGHER CHANCE SE THRU ABOUT 6Z. SHOULD SEE SHRA AND CLOUDS
SLOWLY DIMINISH LATE TONIGHT BEHIND THE FRONT WITH ONLY SOME AREAS
OF FOG AROUND TOWARD MORNING AT THIS POINT. GIVEN THE SLOWER NATURE
OF THE FRONT AND LESS DRYING...BUMPED UP LOWS A CAT OR SO MOST SPOTS
OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MODELS CONTINUE PUSHING SOUTHERN PERIPHERY OF QPF FARTHER NORTH
WITH EACH RUN FOR SATURDAY. THE WEAK BOUNDARY WILL REMAIN CLOSE
ENOUGH TO THE SOUTHERN HALF OF THE CWA SUCH THAT GOOD SURFACE
CONVERGENCE WILL RESULT...THANKS TO THE SURFACE HIGH OVER THE
GREAT LAKES. DRY NORTHERLY FLOW DELIVERING LOW 50S DEWPOINTS NEAR
LYH...WILL INTERACT WITH THE MOISTURE RICH WSW FLOW ACROSS THE
CAROLINAS. THUS...POPS WERE INC TO HIGH CHC FOR THE NC PIEDMONT
AND THE NW NC HIGH COUNTRY. DID FOLLOW THE MAV MOS FOR MAX T AND
DEWPOINTS...AS THE MET/NAM IS TOO STRNG WITH A DISTURBANCE MOVING
ACROSS THE APPLN MTNS...THUS NOT ALLOWING THE RELATIVELY
COOLER/DRIER AIR TO SEEP SOUTH SATURDAY. SURFACE HIGH PRESSURE MERGING OFF
THE MIDDLE ATLANTIC COAST...WILL ALLOW E TO SE FLOW TO DEVELOP
SUNDAY. THIS UPSLOPE COMPONENT IN CONJUNCTION WITH A FEW SHRTWVS
MOVING ACROSS THE TN VALLEY...COMBINED WITH A SOUPY ATMOSPHERE...WILL
ALLOW SHWS/STORMS TO POSSIBLY BECOME NUMEROUS BY LATE DAY ACROSS
THE SW...AND INTO SUNDAY NIGHT ACROSS THE NEW RIVER VALLEY. MODELS
DEFINITELY TOOK A MORE PESSIMISTIC SWING ON THE 0Z RUN...INCLUDING
THE 03Z SREF. MAX T MAY BE A LITTLE TOO COLD CONSIDERING H85 TEMPS
NEAR +13C...BUT MAY BE OK IF NUMEROUS SHOWERS BREAK OUT EARLY
ENOUGH IN THE AFTERNOON.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
TEMPERATURES ON MONDAY WILL BE A LITTLE COOLER AS COMPARED TO
SUNDAY THANKS TO THE PRECIPITATION AND INCREASED CLOUD COVER. THE
LOW PASSES TO OUR NORTH ON TUESDAY AND BRINGS AN ASSOCIATED COLD
FRONT THROUGH THE REGION. SHOWERS AND STORMS WILL BE COMMON ACROSS
THE REGION TUESDAY AND GRADUALLY DECREASE IN COVERAGE BEHIND THE
FRONT TUESDAY NIGHT. AS THE SYSTEMS MAIN UPPER LOW PASSES TO THE
NORTH WEDNESDAY INTO THURSDAY...COLD POOL RELATED ISOLATED SHOWERS
ARE POSSIBLE. TEMPERATURES WILL TREND SLIGHTLY COOLER WEDNESDAY
INTO THURSDAY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
WEDGE IS QUICKLY ERRODING AND SHOULD DISSIPATE FORE
NOON...KDAN/KLYH THE LAST OF THE TERMINALS TO CLEAR.

A COLD FRONT WILL APPROACH FROM THE OHIO VALLEY LATE IN THE DAY.
WARM UNSTABLE CONDITIONS WILL EXIST BY THIS AFTERNOON WITH
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE PEAK HEATING PART
OF THE DAY...POTENTIALLY NUMEROUS ALONG THE COLD FRONT WEST AND
THE LEE TROF OUT EAST. APPEARS BEST CHANCES FOR SHRA/TSRA WILL
OCCUR OVER THE FAR WEST AFTER 16-17Z AND THEN SHIFT INTO THE
EASTERN SITES BY MID/LATE AFTERNOON. SINCE CONFIDENCE HIGHER OF
SEEING A TSRA AT KBLF OR KLWB INSERTING A VCTS THERE DURING THE
AFTERNOON WHILE LEAVING ELSW VCSH OR JUST CB AS COVERAGE MORE
UNCERTAIN EAST OF THE BLUE RIDGE. GIVEN THE SLOWING OF THE ACTUAL
COLD FRONT...ACTIVITY MAY LINGER ESPCLY ALONG THE KBLF TO KDAN
CORRIDOR INTO THE EVENING SO INCLUDING AN ADDED CB MENTION THRU
ABOUT 02-03Z. SHOWERS SHOULD DIMINISH BY MIDNIGHT GIVING WAY TO
SOME CLEARING BUT ALSO AREAS OF MVFR/IFR IN FOG/STRATUS AS INITIAL
DRYING BEHIND THE FRONT RATHER LIMITED.

THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON SATURDAY WITH
MAINLY VFR EXPECTED OUTSIDE OF ANY ISOLATED CONVECTION THAT MAY
FORM NEAR THE VA/NC BORDER. FRONT WILL LIFT BACK NORTH SUNDAY
BRINGING A BETTER SHOT AT SHRA AND MVFR CONDITIONS BY SUNDAY
NIGHT. THIS BOUNDARY IN COMBO WITH ANOTHER COLD FRONT ARRIVING
FROM THE WEST WILL LIKELY KEEP AN OVERALL MVFR TO IFR OUTLOOK FOR
EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...KM
LONG TERM...DS
AVIATION...JH/WP
Hazardous weather outlook, May 14, 11:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT FRI MAY 14 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1210 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN
RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 14, 11:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI MAY 14 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1230 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...AND MAY BECOME STRONG TO SEVERE AS THEY MOVE EAST OF
THE MOUNTAINS THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP OVER KENTUCKY AND TENNESSEE THIS AFTERNOON...
AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS MAY ALSO BECOME
STRONG TO SEVERE...CONTAINING DAMAGING WINDS AND HAIL.

SKYWARN ACTIVATION MAY BE REQUIRED BY MID AFTERNOON...BUT MORE
LIKELY FOR THIS EVENING. PLEASE MONITOR NOAA WEATHER RADIO FOR FUTURE
FORECAST UPDATES.

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 14, 2:00 PM EST
Where
Franklin County, 3.54 mi NW of Union Hall
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -79.740

Quarter size hail covered the ground on Windsor Point Loop.

Hail, Franklin

When
May 14, 2:08 PM EST
Where
Franklin County, 3.83 mi NNW of Union Hall
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -79.730

Quarter size hail occurred on Blackwater Bend Drive.

Hail, Franklin

When
May 14, 2:11 PM EST
Where
Franklin County, 5.68 mi ESE of Burnt Chimney
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -79.730

Quarter size hail covered the ground on Burnt Chimney Road.

Hail, Tazewell

When
May 14, 4:37 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.240, -81.270

Hail, Giles

When
May 14, 4:54 PM EST
Where
Giles County, Peterstown
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.400, -80.820

Thunderstorm Wind, Giles

When
May 14, 4:54 PM EST
Where
Giles County, 0.88 mi NE of Narrows
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.340, -80.810

A tree was blown down on Fletcher Street. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
May 14, 5:26 PM EST
Where
Tazewell County, 0.88 mi NE of Jewell Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.190, -81.790

Large limbs were blown down on Bear Wallow Road. Damage values are estimated.

Hail, Patrick

When
May 14, 5:35 PM EST to 5:40 PM EST
Where
Patrick County, 3.91 mi NE of Critz
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -80.100

Quarter size hail fell for five minutes near the intersection of Route 626 and Route 703.

Thunderstorm Wind, Bath

When
May 14, 5:48 PM EST
Where
Bath County, 1.38 mi S of Healing Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.950, -79.870

Trees were blown down along Highway 220. Damage values are estimated.

Hail, Bath

When
May 14, 5:50 PM EST
Where
Bath County, 0.54 mi E of Healing Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -79.860

The penny size hail was accompanied by thunderstorm wind gusts estimated to be between 45 and 50 mph.

Hail, Patrick

When
May 14, 5:50 PM EST
Where
Patrick County, 5.2 mi NE of Critz
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.680, -80.080

Hail, Patrick

When
May 14, 6:00 PM EST
Where
Patrick County, 5.2 mi NE of Critz
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.680, -80.080

Thunderstorm Wind, Henry

When
May 14, 6:07 PM EST
Where
Henry County, 0.89 mi NE of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.680, -79.970

Large tree limbs were blown down. Damage values are estimated.

Hail, Henry

When
May 14, 6:08 PM EST
Where
Henry County, Fieldale
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.700, -79.950

Thunderstorm Wind, Buckingham

When
May 14, 7:22 PM EST
Where
Buckingham County, 3.56 mi WSW of Hatton
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.730, -78.580

A tree was blown down on Axtell Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
May 14, 7:30 PM EST
Where
Amherst County, 0.55 mi E of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.630, -79.110

Large tree limbs were blown down. Damage values are estimated.

Hail, Amherst

When
May 14, 7:30 PM EST
Where
Amherst County, 0.55 mi E of Sardis
Measured
0.88 in hail
Reported by
Public
Coordinates
37.630, -79.110

Thunderstorm Wind, Buckingham

When
May 14, 7:32 PM EST
Where
Buckingham County, 0.55 mi E of Taggart
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.720, -78.420

A tree was blown down on Bridge Port Road. Damage values are estimated.

Hail, Franklin

When
May 14, 8:02 PM EST
Where
Franklin County, 0.88 mi SW of Waidsboro
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -79.960

Hail, Pittsylvania

When
May 14, 9:05 PM EST
Where
Pittsylvania County, 1.8 mi WSW of Chalk Level
Measured
0.88 in hail
Reported by
Public
Coordinates
36.910, -79.310

Thunderstorm Wind, Charlotte

When
May 14, 9:40 PM EST
Where
Charlotte County, Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.930, -78.670

Trees were blown down on Slyvan Hill Road near Saxe. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234433, 234434, 234435, 234437, 234438, 234447, 234448, 234439, 234449, 234440, 234442, 234443, 234450, 234444, 234451, 234452, 234455, 234453, 234445, 234446, 234454.